Alert archive / Iowa / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Sioux Falls, SD

June 30, 2018Jackson County, Minnesota; 9 counties in Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this flash flood watch at Jun 30, 2018, 3:09 AM CDT for Jackson County, Minnesota; 9 counties in Iowa; Dakota County, Nebraska. It took effect at Jun 30, 2018, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 3:09 AM CDT (08:09 UTC)
In effect from
Jun 30, 2018, 4:00 PM CDT
Expired
Jul 1, 2018, 4:26 AM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Woodbury County, IA, Jackson County, MN, Dakota County, NE

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS63 KFSD 300809
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
309 AM CDT Sat Jun 30 2018

IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-301615-
/O.NEW.KFSD.FF.A.0003.180630T2100Z-180701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dakota-
309 AM CDT Sat Jun 30 2018

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
MORNING...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of Iowa, southwest Minnesota, and
  northeast Nebraska, including the following counties. In Iowa, 
  Buena Vista, Cherokee, Clay IA, Dickinson, Ida, O'Brien, 
  Osceola, Plymouth, and Woodbury. In southwest Minnesota, 
  Jackson. In northeast Nebraska, Dakota. 

* From this afternoon through Sunday morning

* Thunderstorms are expected to develop late this afternoon and
  continue intermittently through much of the night. Repetitive
  storms are expected to result in widespread 1 to 3 inch rainfall
  amounts, with locally higher amounts possible. With soils
  already near saturation, and rivers still near or above flood 
  stage, heavy rains will lead to an increased threat of flash 
  flooding.

* Heavy rains can lead to flash flooding, with water covered roads
  and urban flooding. Be especially careful for water over roads
  and flash flooding at night. Additional heavy rains may also
  lead to renewed or enhanced river flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Those in low lying areas, and weekend campers starting the July 
4th holiday, should monitor the weather and later forecasts and 
be prepared to take action should waters rise, or if Flash Flood 
Warnings are issued.

&&

$$
3 follow-up statements
131 
WGUS63 KFSD 301732
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
1232 PM CDT Sat Jun 30 2018

IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-010545-
/O.CON.KFSD.FF.A.0003.180630T2100Z-180701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dakota-
1232 PM CDT Sat Jun 30 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM CDT THIS
AFTERNOON THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* Portions of Iowa, southwest Minnesota, and northeast Nebraska, 
  including the following areas, in Iowa, Buena Vista, Cherokee, 
  Clay IA, Dickinson, Ida, O'Brien, Osceola, Plymouth, and 
  Woodbury. In southwest Minnesota, Jackson. In northeast 
  Nebraska, Dakota. 

* From 4 PM CDT this afternoon through Sunday morning

* Thunderstorms are expected to develop late this afternoon and 
  continue intermittently through much of the night. Repetitive 
  storms are expected to result in widespread 1 to 3 inch 
  rainfall amounts, with locally higher amounts possible. With 
  soils already near saturation, and rivers still near or above 
  flood stage, heavy rains will lead to an increased threat of 
  flash flooding. 

* Heavy rains can lead to flash flooding, with water covered 
  roads and urban flooding. Be especially careful for water over 
  roads and flash flooding at night. Additional heavy rains may 
  also lead to renewed or enhanced river flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Those in low lying areas, and weekend campers starting the July
4th holiday, should monitor the weather and later forecasts and
be prepared to take action should waters rise, or if Flash Flood
Warnings are issued.

&&

$$
629 
WGUS63 KFSD 010113
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
813 PM CDT Sat Jun 30 2018

IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-010915-
/O.CON.KFSD.FF.A.0003.000000T0000Z-180701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dakota-
813 PM CDT Sat Jun 30 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...

The Flash Flood Watch continues for

* Portions of Iowa, southwest Minnesota, and northeast Nebraska, 
  including the following areas, in Iowa, Buena Vista, Cherokee, 
  Clay IA, Dickinson, Ida, O'Brien, Osceola, Plymouth, and 
  Woodbury. In southwest Minnesota, Jackson. In northeast 
  Nebraska, Dakota. 

* Until 7 AM CDT Sunday

* Showers and thunderstorms will continue to remain active across
  northwest Iowa through the night. A couple of rounds of
  thunderstorms with potentially heavy rain are likely. The first
  will come between 9 pm and 11 pm while the 2nd round will come 
  from about 2 am to 4 am. All totaled about 1 to 3 inches of rain
  will be possible.

* Heavy rains can lead to flash flooding, with water covered 
  roads and urban flooding. Be especially careful for water over 
  roads and flash flooding at night. Additional heavy rains may 
  also lead to renewed or enhanced river flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Those in low lying areas, and weekend campers starting the July
4th holiday, should monitor the weather and later forecasts and
be prepared to take action should waters rise, or if Flash Flood
Warnings are issued.

&&

$$
010 
WGUS63 KFSD 010926
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
426 AM CDT Sun Jul 1 2018


IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-011030-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-180701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dakota-
426 AM CDT Sun Jul 1 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Iowa, southwest Minnesota,
and northeast Nebraska has been cancelled. The rainfall across the
area is not expected to lead to flooding. 



$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 29, 11:10 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 29, 11:10 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1110 PM CDT Fri Jun 29 2018

.SHORT TERM...(This evening through Saturday)
Issued at 317 PM CDT Fri Jun 29 2018

The hot and muggy conditions will continue through the evening as
broad south-southwesterly flow continues ahead of a slow moving cold
front. Main concern this evening is the possibility of
thunderstorms. While progged MUCAPE values are upward of 5,000 J/kg,
stout capping around the 700mb level should keep a lid on
thunderstorms in the near term. If a storm should somehow form, hail
and high winds would be the main concerns.

However, by early tomorrow morning, upper wave will begin to
interact with the sagging frontal boundary and lead to erosion of
the cap and the development of showers and thunderstorms across much
of the area, in particular areas east of the James River. Given the
moderate forward motion of the front and the along boundary 0-6km
flow, locally heavy rainfall could occur. Despite this, if showers
do not become too numerous, considerable instability would be
available along and southeast of roughly a YKN-FSD-MML line.
Combined with weaker capping than Friday, this would support a
conditional chance for severe thunderstorms with hail and winds once
again being the main threats.

.LONG TERM...(Saturday night through Friday)
Issued at 317 PM CDT Fri Jun 29 2018

Showers and storms continue to start the long term. Main concern
Saturday night is that the boundary will be located over northwest
Iowa as the along boundary storm motion continues. Combined with
PWAT values over 1.75", this could lead to some locally high rain
amounts as showers and storms train over already water-logged
areas. Luckily, the frontal boundary should push east of the CWA
by early Sunday morning. As for other sensible weather, expect a
compressed diurnal swing centered around Saturday courtesy of the
widespread rain and cloudy conditions.

Next wave looks to approach Monday night with an attendant decent
chance for showers and storms. Plenty of instability and overall
shear doesn't look to be impressive but there is enough that we'll
need to keep an eye on this period for now.

The remainder of the extended features building temperatures and a
few chances for showers and storms. Big ridge builds into the Great
Lakes and we'll be on the edge enough to deal with a few hot days in
the middle of next week, including Independence Day. While not
certain enough to put it into the forecast just yet, temperatures
Thursday and Friday of next week could remain well into the 90s
given positive height anomalies seen in NAEFS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1106 PM CDT Fri Jun 29 2018

06Z TAFs will reflect chances for TSRA for the upcoming TAF period
but timing in the details is extremely difficult. Chose the hours
in the various TAF sites at KFSD, KSUX and KHON when the
strongest chances for convection may occur. In the nearer range,
activity in northern Nebraska may maintain and impact the KSUX and
KFSD TAF sites beginning at 10Z Saturday, lasting through around
12Z. Wanted to mention this possibility as early morning flights
may have TSRA around the area. After that, as the cold front moves
through, more chances could occur at KFSD and KSUX primarily in
the mid and late afternoon, with showers in the evening behind the
front. Again, timing that far out is very difficult.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...MJ
Hazardous weather outlook, Jun 29, 4:01 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
401 PM CDT Fri Jun 29 2018

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ014-SDZ071-302115-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dakota-Union-
401 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Tonight

Hot and muggy conditions will continue through early this
evening, with heat indices of around 100.

Storms are possible Saturday afternoon. Should storms form, a few
could be strong or severe, with hail up to the size of quarters
and wind gusts up to 70 mph being the main threats.

Moderate to major flooding will continue. Those with interest
along area rivers will want to remain alert and take action if
necessary. For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rain is possible Saturday night into Sunday morning.
Localized flash flooding or additional rises on local rivers and
streams are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

IAZ001-MNZ071-072-080-081-089-097-098-NEZ013-SDZ038>040-050-
052>070-302115-
Lyon IA-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Pipestone-
Rock-Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-
401 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Tonight

Hot and muggy conditions will continue through early this
evening, with heat indices of around 100.

Storms are possible early Saturday morning. A strong storm or two
are possible.

Moderate to major flooding will continue. Those with interest
along area rivers will want to remain alert and take action if
necessary. For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate rain is possible Saturday night into Sunday morning.
Localized flash flooding or additional rises on local river and
stream are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after midnight Saturday morning.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:12 AM CDTRiver Flood WarningFSDSioux3 days
Jun 30, 12:10 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee35 min
Jun 30, 12:39 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay36 min

Nearby

Flash Flood Watches in Iowa, 2018Flash Flood Watches in Minnesota, 2018Flash Flood Watches in Nebraska, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.